Wisconsin, 2013

Lake-Effect Snow in Wisconsin, February 22 to 23, 2013

February 22 to 23, 2013 · NWS DLH · 1 event in 1 county or zone

Heavy lake effect snow fell across portions of Ashland County in Wisconsin on February 22nd and 23rd. 3 inches at Madeline Island, 7 inches at High Bridge, and nearly 7 inches 6 miles south of Ashland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Heavy lake effect snow fell across portions of Ashland County in Wisconsin on February 22nd and 23rd. Snowfall amounts included 9.3 inches at Madeline Island, 7 inches at High Bridge, and nearly 7 inches 6 miles south of Ashland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 22, 5:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 22, 5:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
525 AM CST FRI FEB 22 2013

.AVIATION.../12Z TAF ISSUANCE/

WIDESPREAD LIFR/IFR CONDITIONS ARE EXPECTED ACROSS NE MINNESOTA
AND NW WISCONSIN THROUGH TONIGHT DUE TO A WINTER STORM SYSTEM
MOVING THROUGH THE UPPER MIDWEST. THE SYSTEM WILL CAUSE WIDESPREAD
BKN/OVC LOW CLOUDS ACROSS THE REGION...AND -SN/BR WILL CAUSE
REDUCED VISIBILITY FOR MUCH OF LATE THIS MORNING AND THIS
AFTERNOON. EXPECTED E TO NE WINDS AROUND 5 TO 10 MPH FOR MUCH OF
TODAY...EXCEPT AT KDLH WHERE THE WINDS WILL BE STRONGER AT ABOUT
10 TO 15 MPH WITH GUSTS UP TO 25 MPH. THE WINDS WILL BECOME NE TO
N AND RELAX TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 402 AM CST FRI FEB 22 2013/

SHORT TERM...TODAY THROUGH SATURDAY.

AT 330 AM...LIGHT SNOW WAS SPREADING NORTHWARD INTO OUR FAR
SOUTHERN CWA. SOME LIGHT SNOW SHOWERS CONTINUED TO BE FOUND NEAR
LAKE SUPERIOR...BUT LITTLE ACCUMULATION WAS OCCURRING AT THE TIME.
VISIBILITIES WERE FALLING JUST SOUTH OF THE CWA...BELOW A MILE IN
A FEW LOCATIONS. TEMPERATURES RANGED FROM THE TEENS IN THE NORTH
TO THE 20S IN THE SOUTH.

THE MODELS ARE COMING INTO A BIT BETTER AGREEMENT IN BRINGING SNOW
NORTHWARD ACROSS THE CWA TODAY. THE MODELS CONTINUE TO DIFFER ON
THE AMOUNT OF SNOW EXPECTED THROUGHOUT THE DAY AND INTO TONIGHT.
FOR EXAMPLE...AT 00Z SATURDAY...THE RAP13 IS BRINGING 2 INCHES OF
SNOW TO DULUTH...WHILE THE DLHWRF AND HIRES ARW WEST IS BRINGING 6
INCHES OF SNOW TO DULUTH. OVERALL...THOUGH...IT LOOKS LIKE THE
GOING FORECAST WAS IN REALLY GOOD SHAPE AND HAVE MADE LITTLE
REVISION TO WHAT WE CURRENTLY HAD GOING. THE ADVISORY AREA LOOKS
GOOD AND AMOUNTS GENERALLY IN LINE WITH EARLIER THINKING.

FOR TODAY...LOW PRESSURE WILL MOVE NORTHWARD. SHOULD BE A GOOD 2
TO 4 INCHES IN THE SE HALF OF THE CWA...WITH LESS THAN AN INCH
ACROSS THE FAR NW PORTION OF THE CWA. TEMPS WILL GENERALLY BE IN
THE 20S TODAY.

TONIGHT...SNOW WILL CONTINUE...BUT WILL GRADUALLY DIMINISH
THROUGHOUT THE NIGHT. SHOULD STILL SEE ANOTHER COUPLE INCHES IN
SPOTS...ESPECIALLY ACROSS THE SOUTH SHORE OF LAKE SUPERIOR. HAVE
RAISED TEMPS OVERNIGHT AS WE SHOULD SEE QUITE A BIT OF CLOUDS AND
NOT A LOT OF CAA.

THE SNOW WILL CONTINUE TO WIND DOWN ON SATURDAY...WITH LITTLE
ADDITIONAL SNOW ACCUMULATION. TEMPERATURES COULD REACH 30 OR A FEW
DEGREES WARMER IN SPOTS. SHOULD BE A FAIR AMOUNT OF CLOUDS BUT
POSSIBLY SOME SUNNY BREAKS AT TIMES IN THE AFTERNOON.

SNOWFALL TODAY AND TONIGHT SHOULD GENERALLY RANGE FROM AN INCH OR
LESS IN THE FAR NW PORTION OF THE CWA TO 4 TO 7 INCHES IN PORTIONS
OF NW WI.

LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.

THE NORTHLAND WILL FIND ITSELF IN THE WAKE OF THE PASSING LOW
PRESSURE SYSTEM AND WITH WEAK HIGH PRESSURE MOVING INTO THE REGION.
THERE COULD BE LINGERING LIGHT SNOW ACROSS THE EASTERN FORECAST
AREA...BUT OTHERWISE SUNDAY AND SUNDAY NIGHT LOOK DRY. A STRONG LOW
PRESSURE SYSTEM IS EXPECTED TO MOVE INTO THE UPPER MIDWEST FROM THE
SOUTHERN/CENTRAL PLAINS EARLY TO MID NEXT WEEK. THE MODELS STILL
HAVE SOME SIGNIFICANT DIFFERENCES IN THE TIMING AND TRACK OF THE
SYSTEM. THE GFS IS THE FASTEST MODEL...AS WELL AS THE THE MODEL THAT
SHOWS THE SYSTEM SIGNIFICANTLY IMPACTING THE SOUTHERN FORECAST AREA.
LOWERED POPS BASED ON THE GEM AND ECMWF BACKING OFF ON THEIR IMPACT
TO THE NORTHLAND. HIGH PRESSURE WILL LIKELY MOVE INTO THE NORTHLAND
MID TO LATE NEXT WEEK. TEMPERATURES THROUGH THE LONG TERM PERIOD
SHOULD BE NEAR OR SLIGHTLY ABOVE NORMAL.

&&

.POINT TEMPS/POPS...
DLH  25  17  30  14 / 100  90  50   0
INL  26   9  29  10 /  40  50  20   0
BRD  26  15  30   9 / 100  80  20   0
HYR  28  17  31  11 / 100  90  60  10
ASX  28  19  31  15 / 100 100  80  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 10 PM CST THIS EVENING FOR MNZ020-
     037-038.

WI...WINTER WEATHER ADVISORY UNTIL 10 PM CST THIS EVENING FOR
     WIZ006>009.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR WIZ001>004.

&&

SHORT TERM...DAP
LONG TERM....GROCHOCINSKI
AVIATION...GROCHOCINSKI
Hazardous weather outlook, Feb 22, 4:22 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
422 AM CST FRI FEB 22 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
422 AM CST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL OCCUR ACROSS MUCH OF THE NORTHLAND TODAY AND TONIGHT.
SEVERAL INCHES OF SNOW WILL BE POSSIBLE...ESPECIALLY ACROSS THE
SOUTHEASTERN HALF OF THE NORTHLAND. VARIOUS WINTER WEATHER
ADVISORIES ARE IN EFFECT FOR NORTHWEST WISCONSIN AND FAR EASTERN
MINNESOTA. SEE THE LATEST WINTER WEATHER MESSAGE AND FORECAST FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER LOW PRESSURE SYSTEM WILL AFFECT THE NORTHLAND EARLY TO
MIDDLE OF NEXT WEEK...WITH THE POTENTIAL FOR SEVERAL INCHES OF
SNOW.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS ARE URGED TO CALL IN THEIR MEASUREMENTS.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Ashland

When
February 22, 7:00 AM CST to February 23, 5:00 AM CST
Where
Ashland forecast zone
Reported by
Trained Spotter
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431379.